Tell us about your experiences with weight management. Take our survey!

caret icon Back to all discussions

Inhalers

Hi πŸ‘‹ I was just recently diagnosed with Asthma and everything is still new to me. I used Albuterol for years for "allergies ", but finally found out out why I'm breathing so hard at times. Started Symbicort 3 weeks ago, but now getting concerned with side effects such as sore throat and stomach pain. Does anybody have experience with this and some tips to avoid those side effects? Tia πŸ™‚

  1. Hi , and welcome! I see you are a new member here having joined earlier in the month. We are glad to see you already engaging with the community through this, your first post.
    You make a good point - it can be challenging facing a new diagnosis. As well, using a new medication can take some getting used to. When it comes to medications, the side effects can affect folks differently. While one patient may experience certain side effects, still others may not face any side effects at all. It is a very individual type of response for each person using the medication.
    You may want to reach out to your prescribing physician and/or your dispensing pharmacist to discuss how this medication (Symbicort) is affecting you and what you can do to ameliorate those effects. What do you think?
    I am also hopeful others in the community will see your concerns and respond by sharing their own personal experiences managing this disease (asthma), and the medication (Symbicort).
    Wishing you well,
    Leon (site moderator asthma.net)

    1. Rinse your mouth with water and gargle a few seconds and spit it out. That should help.

      1. - I've had this problem in the past. You are definitely not alone in this as it has been discussed occasionally in forums and in some articles here on our site. A few to mention:
        https://asthma.net/forums/no-voice-using-symbicort

        https://asthma.net/treatment/symbicort

        https://asthma.net/living/lets-talk-inhaled-corticosteroid-side-effects

        Rinsing your mouth with water or mouthwash after inhalation of Symbicort is a notable way to assist in easing this sore throat, as offered. Another thing may be to use a spacer in combination with rinsing your mouth. This may ease the effect it has on hoarseness and sore throats. And, as above has suggested, it is vital to keep your treating physician in the loop when having issues with prescribed medications. There may be a better treatment or some ways to ameliorate these side effects. Wishing you well on this journey to better well-being. Warmly ~ Rebecca (community moderator)

        1. Thank you all for responding. I appreciate every response. I have been rinsing my mouth and gargled. Plus, I wait 1 minute in between. I have not used the spacer, so I will definitely try this next. I will read all the articles as well. Thank you so much! I have another question. I have never thought that this would be connected at all, but I did see a commercial for Dupexint the other day and I felt completely dumbfounded. Moderate to severe eczema was mentioned in connection with Asthma, as well as allergic Rhinitis, which I all have. My doctor has given me prednisone and different creams to no avail. I had to have surgery to have my sinuses "cleaned" out and a lot of eosinophils were found. I never thought that these things could be connected. Does anyone have experience with this? I don't even know which doctor I should ask about this. PCP, Pulmologist, Dermatologist? Any advise, as always, is very much appreciated!!!

          1. Well maybe you've just helped me in a way. I am new on this site and just read this post about itching with asthma. I'd not heard of that before - I have adult onset asthma from about age 50. That was over 30 yrs ago. I also have chronic bronchitis, emphysema (new) and bronchiectasis as well as scarring. Was in hosp in Feb. for 3 days with what they said was the Flu, and CT scan gave some of this new info. So I have never known what symptoms belonged to what condition until someone wrote about their trouble breathing and after I left the hosp. I could not breathe and had to be put on oxygen at home but it didn't totally help - still felt something wrong in my lungs but the dr. had not heard anything as he didn't give me meds when he ordered oxygen for me. But I'd had steroids in the past, just 10 or 20 mg and knew what they could do for me so I called the dr. for steroids and he also gave me Augmentin and the combination was all it took to get me feeling normal. I do not like drugs nor do I want those two but for the first time I knew I was worse than I'd ever been (it was a bad exacerbation) and it would take something more than oxygen. And after reading the comment earlier I wonder if it was asthma causing the breathing difficulty. I always assume COPD was my worst 'breathing' problem. (I had an Asthma specialist tell me that he didn't understand how I could have COPD when I stopped smoking at 35. He thought my main problem was Asthma. In the post above, they mention allergic rhinitis and that is what I had when I was younger - that's hay fever if I'm not mistaken and I think that's what causes the drippy nose at times from allergies. Even tho the hay fever has been long gone things like my Symbicort causes drippy nose and cough for a short time like 1/2 an hr. just at bedtime.
            Well now something else has cropped up and that is itching. I thought it was fungal because it started on a toe so I treated it with anti-fungal med. and it went away in 2 wks. But then I started to get patches of itching and wheals or raised skin that would turn red and I tried not to scratch so it wasn't raised from scratching. Dr. appt was not for 2 wks so I was desperate. The itching would last exactly 2 days in each position and I had my face swell on both cheeks into my jowls, that took 4 days to go down but the itching had stopped; then it moved to a hand that swelled up badly then the other arm and then the other arm and so on, each for only 2 days and the wheals went away and the itching. So I saw the Dermatologist about 10 days ago and he said it was Eczema and he said I bet you got it behind your knees and I said no. Usually that's where it shows up he said. And he added 'or it could be hives'. Well that's what I think it must be even tho I'd had hives badly years ago and they were little spots all over a large area and frantic itching where this other is not 'frantic' itching. The Dr. prescribed a strong antihistamine which makes you drowsy so I slept a lot and one day last week the itching stopped and the raised red patches stopped and I stopped the Clotrimazole and the antihistamine. Well darned if it hasn't started back up again last night. A patch just cropped up on my thumb joint. Disappeared this morning and now it's on my thigh. I can't believe this is anything to do with asthma - I thought eczema was crusty (Dr. said not necessarily) and this is not at all. In fact the wheals are very smooth - not spots, dryness or anything like that. Just raised red skin and there is a dark red border sometimes around these areas. I even thought ringworm at one point but these areas are way too large for that I think. So if anyone has any ideas or further info on itching and asthma I'd love to hear it. Because the antihistamine which is necessary to not feel the itching does almost knock you out so I can't drive or go places. I have not had Covid or I'd suspect it was a side effect of that.

          2. Hi there, Tabatha! Welcome to the community -- glad you are here with us. It seems like you have a lot going on, and while I can't give medical advice for your own safety, I think you are on the right track chasing down a link between your symptoms. COPD and asthma certainly go hand in hand for many people. I'm sorry your specialist seemed confused by how you got COPD. Personally, I think there must be a lack of education there. Unfortunately, people can develop COPD regardless of whether or not they ever smoked, or how old they were when quitting. We are all different, and some of us are simply more prone to respiratory damage.

            It's important to note, too, that your condition can evolve at various points throughout your life. Have you ever had allergy testing done? It may help shed some light on the reaction you seem to be having. I would also try to get an appointment with an allergist or GP, even via telehealth, as soon as you can. We don't want this escalating any further.


            We have quite a few articles about asthma, allergies and hives, but I thought this one by our respiratory therapist might be of interest:

            https://asthma.net/living/hives-urticaria

            Lastly, if you didn't already know, we also have sites for COPD and allergies. They are located at www.copd.net and www.allergies.net, if you want to also get their perspectives on your situation.


            I hope you can figure all this out and come to a place of greater stability. You deserve it! We are here for you, please keep us posted as you're able, okay? All the best! -Melissa, asthma.net team

        Please read our rules before posting.